Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Houston/Galveston, TX

May 14, 2010Fort Bend County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 14, 2010, 7:29 PM CDT for Fort Bend County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2010, 7:29 PM CDT (00:29 UTC)
Expired
May 14, 2010, 9:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Fort Bend County, TX

The radar

The Houston radar (KHGX), 67 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:33 PM CDT, 56 minutes earlier.

Area forecast discussion, May 14, 6:33 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
633 PM CDT FRI MAY 14 2010

.DISCUSSION...
00Z TAF DISCUSSION.

&&

.AVIATION...
BROKEN LINE OF THUNDERSTORMS FROM JUST W OF KCXO/KUTS DOWN TO
KSGR AND THEN TO KVCT IS SLOWLY MOVING E WITH SOME CELLS MOVING N
OFF THE GULF. SOME OF THESE CELL MERGERS HAVE RESULTED IN
ENHANCED AREAS OF TSRA MAINLY OVER KSGR. RIGHT NOW THIS ACTIVITY
IS ANTICIPATED TO SLOWLY DRIFT OVER KIAH AND KHOU OVER THE NEXT
HOUR OR TWO. MAIN THREATS WILL BE HEAVY RAINFALL REDUCING VSBY TO
1SM OR LESS AND SOME BRIEF GUSTY WINDS FROM THE WNW. SUSPECT
CONVECTION WILL BEGIN TO WANE AROUND 01Z- 02Z AS INSTABILITY
DECREASES. BASED OFF 12Z WRF- ARW...THINK CONVECTION WILL SLOWLY
COME TO AN END AROUND 05Z. KEEP MVFR CIGS IN PLACE OVERNIGHT WITH
ENE-SE WINDS ACROSS THE AREA. TOMORROW WILL BE ANOTHER QUESTION
MARK WITH CONVECTION. WILL HAVE TO RE- EVALUATE THESE
POSSIBILITIES IN THE 06Z TAFS BUT COULD SEE ISO ACTIVITY DURING
THE DAY TOMORROW.

39

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI MAY 14 2010/

DISCUSSION...
A SLIGHTLY AMPLIFIED ZONAL PATTERN WILL BE OVER SE TX THROUGH THE
NEXT SEVEN DAYS. ALMOST DAILY SHORTWAVE TROUGHS WILL MOVE ACROSS THE
AREA AND KEEP CHANCES OF RAIN IN PLACE. THE MODELS ARE DIFFERING IN
THEIR SOLUTIONS WHICH HAS ADDED TO THE UNCERTAINTY. DID NOT FEEL
CONFIDENT ENOUGH TO INSERT LIKELY POPS BEYOND THE FIRST PERIOD. THE
MAIN FRONTAL BOUNDARY WILL BE NORTH TOWARD THE RED RIVER AREA AND THE
SURFACE BOUNDARIES OVER SE TX WILL BE MESO-SCALE DRIVEN.

THE MAIN FORECAST CONCERN FOR THIS EVENING IS THE STRENGTH OF THE
THUNDERSTORMS ENTERING THE AREAS WEST OF INTERSTATE 45. ALTHOUGH
THERE MAY BE SMALL HAIL AND STRONG GUSTY WINDS...LOCALLY HEAVY
RAINFALL LOOKS TO BE THE BIGGEST THREAT. THE DRY ANTECEDENT
CONDITIONS WAS REFLECTED IN THE GRIDDED FLASH FLOOD GUIDANCE OF ABOUT
3 TO 5 INCHES PER HOUR. ONE HOUR PRECIP RATES SO FAR HAS BEEN ONE
TO THREE INCHES PER HOUR. HOWEVER...SOME AREAS JUST WEST THE JACKSON
COUNTY LINE WERE 3 TO 3.5 INCHES PER HOUR. RAINFALL RATES MAY GET
HIGH ENOUGH TO GENERATE MINOR STREET FLOODING AND WILL ADJUST THE
HAZARDOUS WEATHER OUTLOOK TO REFLECT THIS.

OVER THE WEEKEND...BETTER CHANCES FOR RAIN LOOK TO OCCUR SATURDAY
THAN SUNDAY. THE ECMWF INDICATED AT LEAST A SLIGHT CHANCE FOR RAIN
THROUGH THE NEXT WORK WEEK.

40

MARINE...
SCATTERED SHOWERS WILL BE POSSIBLE FRIDAY AFTERNOON ACROSS THE
COASTAL WATERS WITH THE GREATEST CONCENTRATION IN THE BAYS AND WEST
OF A LINE FROM FREEPORT SOUTHWARD. ONSHORE WINDS EXPECTED THROUGHOUT
MUCH OF THE UPCOMING WEEK WITH WAVE HEIGHTS DECLINING BY SUNDAY
EVENING. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  87  70  85  70 /  40  40  30  30  30
HOUSTON (IAH)              69  87  70  87  69 /  60  40  30  30  30
GALVESTON (GLS)            74  82  75  82  74 /  50  40  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY AFTERNOON
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

AVIATION/MARINE...39
Hazardous weather outlook, May 14, 4:11 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 PM CDT FRI MAY 14 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-151300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
411 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST TEXAS THIS EVENING. A
FEW OF THE STORMS MAY GENERATE MINOR FLOODING...ESPECIALLY OVER
URBAN LOCATIONS. RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED
WITH ISOLATED AMOUNTS OF TWO TO FOUR INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:39 PM CDTAreal Flood AdvisoryHGXJackson, Wharton111 min
May 14, 7:58 PM CDTFlash Flood WarningHGXHarris107 min
May 14, 8:07 PM CDTAreal Flood AdvisoryHGXMatagorda113 min
May 14, 8:23 PM CDTAreal Flood AdvisoryHGXHarris112 min
May 14, 9:20 PM CDTAreal Flood AdvisoryHGXGalveston115 min
May 14, 10:11 PM CDTFlash Flood WarningHGXGalveston2 hr
May 14, 10:18 PM CDTSpecial Marine WarningHGX87 min
May 14, 10:37 PM CDTSpecial Marine WarningHGX113 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston46 min
May 14, 11:18 PM CDTTornado WarningHGXChambers, Galveston27 min
May 14, 11:41 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston49 min
May 15, 3:09 AM CDTAreal Flood AdvisoryHGXBurleson111 min
May 15, 5:00 AM CDTAreal Flood AdvisoryHGXBurleson2 hr
May 15, 5:51 AM CDTAreal Flood AdvisoryHGXColorado2 hr
May 15, 7:00 AM CDTAreal Flood AdvisoryHGXBurleson2 hr
May 15, 7:25 AM CDTSpecial Marine WarningHGX95 min
May 15, 7:29 AM CDTFlash Flood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more8 hr
May 15, 8:00 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Jackson, Matagorda, Washington, Wharton2 hr
May 15, 8:59 AM CDTSpecial Marine WarningHGX2 hr
May 15, 12:34 PM CDTAreal Flood AdvisoryHGXGalveston, Harris116 min
May 15, 5:04 PM CDTRiver Flood WarningHGXMatagorda, Wharton56 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.